Hail, McDonald
- When
- April 9, 1:33 PM CST
- Where
- McDonald County, 2.16 mi NE of Anderson
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.670, -94.400
Nickle sized hail was reported.
A storm system that moved from the southern High Plains into the Mid-Mississippi Valley brought widespread rain and strong to severe thunderstorms to locations in Missouri near the Kansas, Oklahoma and Arkansas borders during the afternoon and evening. Sporadic reports of hail larger than quarters and wind damage were received from these locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A storm system that moved from the southern High Plains into the Mid-Mississippi Valley brought widespread rain and strong to severe thunderstorms to locations in Missouri near the Kansas, Oklahoma and Arkansas borders during the afternoon and evening. Sporadic reports of hail larger than quarters and wind damage were received from these locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 9, 1:16 PM CST, 17 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 216 PM CDT Fri Apr 9 2021 .SHORT TERM...(Tonight through Saturday) Issued at 216 PM CDT Fri Apr 9 2021 Warm front location remains a bit uncertain given variable winds and mixing of dew points that had surged earlier in the day...though attention is with band of convection moving northward over northwest Arkansas. Convective models tend to wash out this initial activity and reform it in a west to east band over southwest Missouri between 1930 and 21z. Temperatures that have warmed into the upper 70s to low 80s have helped CAPES climb to around 1500...combined with bulk shears around 40 to be enough for a window of organized convection with this initial round of convection. Hail to the size of golf balls along with winds to 60 mph are the primary threats. Good confidence then for discrete cells to form ahead of a complex boundary system over Oklahoma to grow into a line of storms that will propagate eastward into Arkansas later this evening. Far southwest Missouri will find itself on the northern end of this second area of potential damaging wind threat with instability and threats diminishing along the frontal boundary as it extends northeast out of Oklahoma to eventual lay roughly along I-44. The combination of thunderstorm clusters will lead to 0.75 to 1.75 QPF making isolated flooding also a possibility. Showers with embedded non severe thunderstorms to be found farther north this evening to extend forecast area wide overnight as an upper low approaches Joplin toward 12z. May see an uptick in convection as the upper low approaches late tonight but additional severe storms are not expected. Cool and wet conditions are then expected on Saturday as cold advection on the back side of the low results in lingering light rain/drizzle throughout much of Saturday. .LONG TERM...(Sunday through Friday) Issued at 216 PM CDT Fri Apr 9 2021 Just as quick as they fell on Saturday...heights will rebound on Sunday as the upper low departs eastward and ridging develops ahead of the next wave. Temperatures as a result will warm back into the 70s. The passage of a cold front though Sunday night will continue the temperature roller coaster that will see high temperatures on Monday back in the 60s and the potential for some patchy light rain. The seasonal cool weather will then remain through the end of the work week as waves in the northern stream periodically cross the Plains. While outside the forecast period the amplification of the upper ridge over the West Coast signals the approach of the anticipated well below temperatures next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1247 CDT Fri Apr 9 2021 Thunderstorms to form into two predominate areas early in the forecast period. First convection will be scattered in nature along a warm front lifting northward over southern Missouri during the mid afternoon hours followed by a line of storms moving west to east this evening. Some of these storms may be severe over southwest Missouri from I-44 southward into Arkansas. Otherwise...MVFR will give way to IFR overnight as lower levels in the atmosphere cool and saturate leading to widespread light rain and drizzle into Saturday morning. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Titus LONG TERM...Titus AVIATION...Runnels
Hazardous Weather Outlook National Weather Service Springfield MO 1234 PM CDT Fri Apr 9 2021 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101745- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1234 PM CDT Fri Apr 9 2021 ...Strong to Severe Storms This Afternoon... This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Elevated lightning risk. Limited non thunderstorm wind risk. Elevated fire weather risk. DISCUSSION... Severe thunderstorms are possible from mid afternoon today until midnight tonight. Large hail to the size of ping pong balls, damaging winds to 60 mph, heavy rainfall, and perhaps a brief tornado or two will be possible. The greatest severe weather threat is along and south of I-44 and along and west of Highway 65. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for southwest Missouri and southeast Kansas along and south of I-44 and along and west of Highway 65. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Terry
The Springfield radar (KSGF), 109 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickle sized hail was reported.
The Howell-Oregon electric cooperative reported that numerous power outages numbering in the hundreds occurred due to high winds. Several public weather stations in the area measured wind gusts 45 to 55 mph.
Half dollar sized hail was reported.
Quarter sized hail was reported.
Quarter sized hail was reported.
Quarter sized hail was reported.
Quarter sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954365, 955251, 954366, 954367, 954368, 954369, 954370.